California, 2002

Flooding and Lightning Strike in California, November 29, 2002

November 29, 2002 · NWS SGX · 5 events in 2 counties and zones

Frequent lightning, heavy rain, and small hail were observed at many locations as a band of thunderstorms moved north and west across Southwest California. A roof collapsed from heavy rain in El Cajon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Frequent lightning, heavy rain, and small hail were observed at many locations as a band of thunderstorms moved north and west across Southwest California. A roof collapsed from heavy rain in El Cajon. Several vehicles attempting to cross a flooded road way in Mission Valley became stranded. Four parked vehicles were washed into Alvardo Creek. At the junction of Alvardo Creek and the San Diego River, 18 vehicles in an Auto Dealership yard were flooded. North of Fallbrook, 15 vehicles were stuck in mudslides. Lightning struck several trees and power lines, causing minor fires

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 29, 2:00 PM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 29, 2:00 PM PST, 2 hours 13 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST FRI NOV 29 2002

.SYNOPSIS...UPPER LEVEL LOW PRESSURE APPROACHING SOUTHERN CALIFORNIA
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND SATURDAY. THE
SHOWERS WILL DECREASE SATURDAY AFTERNOON AS THE LOW MOVES NORTHEAST.
SCATTERED SHOWERS WILL CONTINUE IN THE NORTHERN MOUNTAINS INTO SUNDAY.

.DISCUSSION...SHOWERS BROUGHT LIGHT PRECIP AMOUNTS TO SOCAL TODAY WITH
STRONGER THUNDERSTORMS FORMING OVER THE COASTAL WATERS THIS AFTERNOON.
THE AIRMASS AHEAD OF THE CLOSED UPPER LOW REMAINS MODERATELY UNSTABLE
WITH LIS AROUND -1...AND ADDITIONAL SUN FROM BREAKS IN THE CLOUDS OVER
NORTHERN BAJA WILL ADD TO THE INSTABILITY. BOTH THE WATER VAPOR AND IR
SATELLITE IMAGERY SHOWS AN EMBEDDED SHORTWAVE 300 MILES SOUTHWEST OF SAN
DIEGO AND THIS FTR WILL MOVE NORTHEAST ACROSS THE REGION THIS EVENING.
WEAK PVA...UPPER LEVEL DIFFLUENT FLOW AND 500 MB TEMPS NEAR -20C WILL
PROVIDE ENOUGH INSTABILITY TO BRING A DECENT CHANCE FOR THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT.

THE UPPER LOW LIFTS NORTHEAST SATURDAY AND DRIER SOUTHWEST FLOW WILL
MOVE INTO SOCAL...SO THE BEST CHANCES FOR PRECIP TOMORROW WILL LIKELY BE
IN THE MORNING AND END FROM SOUTH TO NORTH. ON SUNDAY THE UPPER LOW WILL
CONTINUE TO FILL AND LIFT NORTHEAST AND MORE DRY AIR WILL ADVECT INTO
THE REGION. RESIDUAL MOISTURE AND INSTABILITY MAY GENERATE SCATTERED
AFTERNOON SHOWERS IN THE MTNS AND HIGH DESERTS...BUT IT DOES NOT LOOK
ALL THAT SIGNIFICANT.

IN THE EXTENDED...WEAK CYCLONIC FLOW WILL BRING DRY...SEASONAL WEATHER.
THROUGH MUCH OF NEXT WEEK. ACCORDING TO THE 204 HOUR GFS FORECAST...THE
NEXT CHANCE FOR PRECIP WOULD BE NEXT WEEKEND.

.SAN...NONE.

MOEDE
Hazardous weather outlook, Nov 29, 6:00 AM PST, 10 hours 13 minutes before
CAZ042-043-048-050-055>058-060>062-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI NOV 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 lightning. Local standard time, as filed.

Flood, San Diego

When
November 29, 4:13 PM PST to 4:22 PM PST
Where
San Diego County, Lakeside
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flood, San Diego

When
November 29, 6:09 PM PST to 7:53 PM PST
Where
San Diego County, El Cajon
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flood, San Diego

When
November 29, 6:32 PM PST to 7:26 PM PST
Where
San Diego County, 2 mi N of Fallbrook
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flood, Riverside

When
November 29, 8:06 PM PST to 8:46 PM PST
Where
Riverside County, 6 mi SE of Lake Elsinore
Reported by
LAW ENFORCEMENT
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Lightning, San Diego

When
November 29, 8:22 PM PST
Where
San Diego County, 3 mi SW of La Mesa
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322829, 5322830, 5322832, 5322833, 5322831.